Alert archive / Arizona / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 55, NWS Tucson, AZ

August 16, 2004Santa Cruz County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 16, 2004, 11:13 AM MST for Santa Cruz County, Arizona. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2004, 11:13 AM MST (18:13 UTC)
Expired
Aug 16, 2004, 11:45 AM MST
In force
32 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 50 km from the middle of the area, began a volume at 18:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 6.2 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2004-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3839 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2004-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3839 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
818 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 161813
SVRTWC
AZC023-161845-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
1113 AM MST MON AUG 16 2004

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SANTA CRUZ COUNTY IN ARIZONA

* UNTIL 1145 AM MST

* AT 1103 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER TUBAC...OR ABOUT 15 MILES SOUTH OF GREEN
  VALLEY...MOVING EAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TUBAC AT 1120 AM MST

GO INSIDE A STRONG BUILDING. DAMAGING WINDS...DEADLY LIGHTNING...AND
HEAVY RAINS ARE LIKELY.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.

LAT...LON 3172 11115 3156 11115 3146 11097 3165 11082

$$

GWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 9:40 AM MST, 1 hour 33 minutes earlier.

Area forecast discussion, Aug 16, 9:40 AM MST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
940 AM MST MON AUG 16 2004

SOUTHEAST ARIZONA FORECAST DISCUSSION

.SYNOPSIS...AN UPPER LEVEL DISTURBANCE WILL ENHANCE THUNDERSTORM
ACTIVITY TODAY. RELATIVELY DRIER CONDITIONS ARE EXPECTED LATER IN
THE WEEK AS THE UPPER HIGH SHIFTS INTO A LESS FAVORABLE POSITION.
HOWEVER... THERE WILL STILL BE ENOUGH MOISTURE FOR ISOLATED
THUNDERSTORMS OVER MAINLY HIGHER TERRAIN.

&&

.DISCUSSION...A WEAK DISTURBANCE ALOFT HAS ALLOW SCATTERED SHOWERS
AND THUNDERSTORMS TO CONTINUE THIS MORNING WITH RAINFALL AMOUNTS
REPORTED UP TO 1/4 INCH WITHIN THE LAST SIX HOURS. LOW PRESSURE
TROUGH CENTERED AT THE CENTRAL CALIFORNIA/NEVADA STATE LINE EXTENDS
INTO ARIZONA WITH AN EMBEDDED SHORT WAVE LOCATED OVER GILA COUNTY.
OVER THE NEXT 24 HOURS THE SHORT WAVE IS EXPECTED TO WEAKEN AND
SLIDE TO THE SOUTHEAST AS ITS PARENT LOW SHIFTS NORTHWARD DUE TO
FORCING FROM BUILDING HIGH PRESSURE SOUTH OF CALIFORNIA. AS THE
RIDGE BUILDS MOISTURE WILL BE FORCED OUT OF ARIZONA AS THE WEEK
PROGRESSES. HOWEVER... AMPLE MOISTURE WILL REMAIN OVERHEAD FOR THE
POTENTIAL OF THUNDERSTORMS.

THE 12Z TUCSON SOUNDING WAS BAD. SO A 14Z SOUNDING WAS RELEASED AND
DISPLAYS GOOD DATA. PLENTY OF MOISTURE REMAINS OVER SOUTHEAST
ARIZONA WITH PRECIPITABLE WATER VALUES AROUND 1.5 INCHES. ALSO...
WEAK SHEAR WAS REPORTED IN THE LOWER LEVELS AND WITH THE PHOENIX
SOUNDING REPORTING A HELICITY NEAR 60 WILL NEED TO WATCH FOR
ROTATION IN THIS AFTERNOON/S THUNDERSTORMS. OTHERWISE... DYNAMICS
ARE LACKING TODAY AS FLOW ALOFT IS FAIRLY WEAK AND THE JET HAS
WEAKENED AND SAGGED TO THE SOUTH. SO CONVECTION WILL NEED TO RELY ON
THE DISTURBANCE FOR ANY ENHANCEMENT.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

EVANS
Hazardous weather outlook, Aug 15, 11:55 AM MST, 23 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1155 AM MST SUN AUG 15 2004

AZZ029-031-033-034-160345-
SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-
SANTA CRUZ COUNTY-WESTERN PIMA COUNTY-
1155 AM MST SUN AUG 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST PINAL... THE EASTERN
THIRD AND WESTERN QUARTER OF PIMA AND SANTA CRUZ COUNTIES IN
SOUTHEAST ARIZONA.

...FLASH FLOOD WATCH IN EFFECT FROM 100 PM MST TO 1100 PM MST
SUNDAY...

.DAY ONE...TODAY

SYNOPSIS...A FLASH FLOOD WATCH IS IN EFFECT FROM 1 PM TO 11 PM
TODAY. AMPLE MOISTURE AND MID LEVEL FORCING WILL CONTINUE THE
POSSIBILITY OF SHOWERS AND THUNDERSTORMS TODAY... WITH THE MAIN
THREAT BEING HEAVY RAINFALL. HOWEVER... A FEW THUNDERSTORMS MAY
PRODUCE DAMAGING WINDS AND HAIL.

DISCUSSION...A HIGH PRESSURE RIDGE REMAINS POSTED OVER ARIZONA AS
A WEAK DISTURBANCE WITHIN THE RIDGE SPINS OVER GRAHAM COUNTY. AT 11
THIS MORNING THE SKY WAS MOSTLY SUNNY HELPING TO DESTABILIZE THE
LOWER ATMOSPHERE... A MUST FOR REBUILDING THE BOUNDARY LAYER SINCE
LITTLE RECOVERY FROM FRIDAY/S DEEP MIXING OF THE LOWER TO MID
ATMOSPHERE HAS OCCURRED. PLENTY OF MOISTURE RESIDES OVER THE REGION
WITH PRECIPITABLE WATER VALUES NEAR 1.50 INCHES... MAKING THE BIGGEST
THREAT FOR TODAY HEAVY RAIN. ALSO... ADDITIONAL DYNAMICS WILL BE
ENTERING THE AREA AS THE UPPER LEVEL JET MAX PASSES OVER THE NORTHERN
GULF OF CALIFORNIA LATER TODAY ENHANCING THE UPWARD MOVEMENT. WITH
THE COMBINATION OF FORCING AND THE AMOUNT OF MOISTURE AVAILABLE THERE
IS A POTENTIAL FOR THUNDERSTORMS TO NOT ONLY PRODUCE HEAVY RAIN BUT
DAMAGING WINDS AND HAIL. STORM MOVEMENT WILL BE TO THE EAST AT 5 TO
10 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE HIGH PRESSURE RIDGE CURRENTLY OVER ARIZONA WILL BEGIN TO WEAKEN
AS THE NEW WEEK BEGINS. THIS SHOULD DECREASE THE MOISTURE TAP
REDUCING THE POTENTIAL OF SHOWERS AND THUNDERSTORMS. HOWEVER... A
COMPLEX PATTERN HAS EMERGED AND DETAILS OF HOW MUCH THE RIDGE WILL
WEAKEN IS UNCERTAIN. THEREFORE... WILL TREND THE POSSIBILITY OF
PRECIPITATION DOWNWARD INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ032-160345-
TOHONO OODHAM NATION-
1155 AM MST SUN AUG 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PIMA COUNTY IN
SOUTHEAST ARIZONA

...SMALL STREAM FLOOD WARNING IN EFFECT UNTIL 845 PM MST SUNDAY...
...FLASH FLOOD WATCH IN EFFECT FROM 100 PM MST TO 1100 PM MST
SUNDAY...

.DAY ONE...TODAY

SYNOPSIS...A SMALL STREAM FLOOD WARNING IS IN EFFECT UNTIL 845
TONIGHT DUE TO RUN-OFF FROM YESTERDAY/S HEAVY RAIN OVER SOUTH-CENTRAL
PIMA COUNTY. ALSO... A FLASH FLOOD WATCH IS IN EFFECT FROM 1 PM UNTIL
11 PM TODAY. OTHERWISE... AMPLE MOISTURE AND MID LEVEL FORCING
WILL CONTINUE THE POSSIBILITY OF SHOWERS AND THUNDERSTORMS TODAY...
WITH THE MAIN THREAT BEING HEAVY RAINFALL. HOWEVER... A FEW
THUNDERSTORMS MAY PRODUCE DAMAGING WINDS AND HAIL.

DISCUSSION...A HIGH PRESSURE RIDGE REMAINS POSTED OVER ARIZONA AS
A WEAK DISTURBANCE WITHIN THE RIDGE SPINS OVER GRAHAM COUNTY. AT
11 THIS MORNING THE SKY WAS MOSTLY SUNNY HELPING TO DESTABILIZE THE
LOWER ATMOSPHERE... A MUST FOR REBUILDING THE BOUNDARY LAYER SINCE
LITTLE RECOVERY FROM FRIDAY/S DEEP MIXING OF THE LOWER TO MID
ATMOSPHERE HAS OCCURRED. PLENTY OF MOISTURE RESIDES OVER THE REGION
WITH PRECIPITABLE WATER VALUES NEAR 1.50 INCHES... MAKING THE BIGGEST
THREAT FOR TODAY HEAVY RAIN. ALSO... ADDITIONAL DYNAMICS WILL BE
ENTERING THE AREA AS THE UPPER LEVEL JET MAX PASSES OVER THE NORTHERN
GULF OF CALIFORNIA LATER TODAY ENHANCING THE UPWARD MOVEMENT. WITH
THE COMBINATION OF FORCING AND THE AMOUNT OF MOISTURE AVAILABLE THERE
IS A POTENTIAL FOR THUNDERSTORMS TO NOT ONLY PRODUCE HEAVY RAIN BUT
DAMAGING WINDS AND HAIL. STORM MOVEMENT WILL BE TO THE EAST AT 5 TO
10 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE HIGH PRESSURE RIDGE CURRENTLY OVER ARIZONA WILL BEGIN TO WEAKEN
AS THE NEW WEEK BEGINS. THIS SHOULD DECREASE THE MOISTURE TAP
REDUCING THE POTENTIAL OF SHOWERS AND THUNDERSTORMS. HOWEVER... A
COMPLEX PATTERN HAS EMERGED AND DETAILS OF HOW MUCH THE RIDGE WILL
WEAKEN IS UNCERTAIN. THEREFORE... WILL TREND THE POSSIBILITY OF
PRECIPITATION DOWNWARD INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ019-030-035-160345-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY-
1155 AM MST SUN AUG 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR GREENLEE... GRAHAM AND
COCHISE COUNTIES IN SOUTHEAST ARIZONA.

.DAY ONE...TODAY

SYNOPSIS...AMPLE MOISTURE AND MID LEVEL FORCING WILL CONTINUE THE
POSSIBILITY OF SHOWERS AND THUNDERSTORMS TODAY... WITH THE MAIN
THREAT BEING HEAVY RAINFALL. HOWEVER... A FEW THUNDERSTORMS MAY
PRODUCE DAMAGING WINDS AND HAIL.

DISCUSSION...A HIGH PRESSURE RIDGE REMAINS POSTED OVER ARIZONA AS
A WEAK DISTURBANCE WITHIN THE RIDGE SPINS OVER GRAHAM COUNTY. THIS
HAS ALLOWED MOSTLY CLOUDY CONDITIONS TO REMAIN OVER GRAHAM...
GREENLEE AND COCHISE COUNTIES. ELSEWHERE... AT 11 AM THE SKY WAS
MOSTLY SUNNY HELPING TO DESTABILIZE THE LOWER ATMOSPHERE... A MUST
FOR REBUILDING THE BOUNDARY LAYER SINCE LITTLE RECOVERY FROM FRIDAY/S
DEEP MIXING OF THE LOWER TO MID ATMOSPHERE HAS OCCURRED. PLENTY OF
MOISTURE RESIDES OVER THE REGION WITH PRECIPITABLE WATER VALUES NEAR
1.50 INCHES... MAKING THE BIGGEST THREAT FOR TODAY HEAVY RAIN.
ALSO... ADDITIONAL DYNAMICS WILL BE ENTERING THE AREA AS THE UPPER
LEVEL JET MAX PASSES OVER THE NORTHERN GULF OF CALIFORNIA LATER TODAY
ENHANCING THE UPWARD MOVEMENT. WITH THE COMBINATION OF FORCING AND
THE AMOUNT OF MOISTURE AVAILABLE THERE IS A POTENTIAL FOR
THUNDERSTORMS TO NOT ONLY PRODUCE HEAVY RAIN BUT DAMAGING WINDS AND
HAIL. STORM MOVEMENT WILL BE TO THE EAST AT 5 TO 10 MPH... EXCEPT
FOR GREENLEE AND NORTHERN GRAHAM COUNTIES WHERE MOVEMENT TO THE
NORTHWEST TO WEST IS EXPECTED DUE TO THE LOCATION OF THE IMPULSE
MENTIONED EARLIER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE HIGH PRESSURE RIDGE CURRENTLY OVER ARIZONA WILL BEGIN TO WEAKEN
AS THE NEW WEEK BEGINS. THIS SHOULD DECREASE THE MOISTURE TAP
REDUCING THE POTENTIAL OF SHOWERS AND THUNDERSTORMS. HOWEVER... A
COMPLEX PATTERN HAS EMERGED AND DETAILS OF HOW MUCH THE RIDGE WILL
WEAKEN IS UNCERTAIN. THEREFORE... WILL TREND THE POSSIBILITY OF
PRECIPITATION DOWNWARD INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

EVANS

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 6:17 PM MSTFlash Flood WarningTWCGraham118 min
Aug 15, 9:03 PM MSTSevere Thunderstorm WarningTWCPinal42 min
Aug 16, 10:22 AM MSTSevere Thunderstorm WarningTWCPima23 min
Aug 16, 11:20 AM MSTSevere Thunderstorm WarningTWCCochise40 min
Aug 16, 2:25 PM MSTSevere Thunderstorm WarningTWCPima35 min
Aug 16, 3:00 PM MSTSevere Thunderstorm WarningTWCGraham60 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.